Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS Las Vegas, NV

July 25, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2022, 2:27 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2022, 2:27 PM MST (21:27 UTC)
Expired
Jul 25, 2022, 5:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 112 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:52 PM MSTFLASH FLOOD2 Ne Hualapai Peak, AZWATER AND DEBRIS FLOWING ACROSS HUALAPAI MT RD AT PONDEROSA DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
3062 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WGUS55 KVEF 252127
FFWVEF
AZC015-260030-
/O.NEW.KVEF.FF.W.0024.220725T2127Z-220726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
227 PM PDT Mon Jul 25 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  The Flag Burn Scar in...
  Southern Mohave County in northwestern Arizona...

* Until 530 PM MST.

* At 227 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Flag Burn Scar. 
  Between 1 and 1.25 inches of rain have fallen in 30 minutes. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Flag Burn
           Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of areas in and around
           the Flag Burn Scar.

* Some locations that will experience flash flooding include...
  Dw Ranch Road, Hualapai Mountain Park, Wild Cow Campground, Blake 
  Ranch Road and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Flag Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 3509 11392 3512 11395 3517 11398 3519 11392
      3519 11384 3515 11372 3507 11378 3505 11389

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
510 
WGUS75 KVEF 252208
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
308 PM PDT Mon Jul 25 2022

AZC015-260030-
/O.CON.KVEF.FF.W.0024.000000T0000Z-220726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
308 PM MST Mon Jul 25 2022

...FLASH FLOOD WARNING FOR THE FLAG BURN SCAR REMAINS IN EFFECT 
UNTIL 530 PM MST THIS AFTERNOON FOR SOUTHERN MOHAVE COUNTY...

At 308 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the Flag Burn Scar. Between 
2.5 and 3.5 inches of rain have fallen so far. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Flag Burn Scar.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of areas in and around
         the Flag Burn Scar.

Some locations that will experience flash flooding include...
  Hualapai Mountain Park, Pine Lake, Hualapai Mountain Road, DW 
  Ranch Road and Blake Ranch Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Flag Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 3509 11392 3512 11395 3517 11398 3519 11392
      3519 11384 3515 11372 3507 11378 3505 11389

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
597 
WGUS75 KVEF 260027
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
527 PM PDT Mon Jul 25 2022

AZC015-260037-
/O.EXP.KVEF.FF.W.0024.000000T0000Z-220726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
527 PM MST Mon Jul 25 2022

...FLASH FLOOD WARNING FOR THE FLAG BURN SCAR WILL EXPIRE AT 530 PM 
MST THIS AFTERNOON FOR SOUTHERN MOHAVE COUNTY...

Flood waters have receded from the earlier heavy rainfall over the 
area around Hualapai Mountain Park and Pine Lake. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 500 AM MST Wednesday for a 
portion of northwest Arizona.

LAT...LON 3509 11392 3512 11395 3517 11398 3519 11392
      3519 11384 3515 11372 3507 11378 3505 11389

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:26 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 25, 1:26 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
126 PM PDT Mon Jul 25 2022

.SYNOPSIS...Monsoon moisture will remain firmly entrenched across
the Desert Southwest this week, bringing chances of showers and
thunderstorms across northwestern Arizona, southern Nevada, and
portions of southeastern California. The best chances will be
through Tuesday, particularly over Mohave County, where heavy
rainfall could result in widespread flash flooding.
&&

.SHORT TERM...through Tuesday night. Active weather ongoing over
much of the CWA so will be brief. Deep moisture will continue to
fuel thunderstorms with heavy rain through Tuesday night. Some high
resolution models are still showing thunderstorm complexes over
northwest Arizona and southwest Utah ejecting outflows which collide
over far southern Nevada tonight, potentially triggering nocturnal
storms. More storms will develop tomorrow; exactly where depends on
the interactions of the outflow boundaries and/or MCVs left over
from tonight's storms, plus differential heating along the edges of
cloud masses in the morning. Best chances should be in Mohave,
Lincoln, and the mountains of Clark County.

.LONG TERM...Wednesday through Sunday.

Monsoon moisture remains in place through the work week, with PWATs
in excess of 1.0" persisting over the region. Forecast 500 mb
heights show a cut-off high forming northwest of our area, which
will shift the upper-level motion over our forecast area. Analogs
show that similar patterns in the past have tapped into moisture
over southern Utah, resulting in MCV formation pushing southwestward
through southern Nevada. Both ECMWF and GEFS ensemble means would
agree with this outcome, with numerous waves of 500 mb vorticity
moving generally along the I-15 corridor. The NBM returns slight
PoPs for the region each afternoon through the week, which I
anticipate will increase as we approach the higher resolution domain.

Meanwhile, temperatures hover around seasonal averages with "Low"
HeatRisk across northwestern Arizona and southern Nevada, with
"Moderate" persisting in the lower elevations of southeastern
California.
&&

.AVIATION...For Harry Reid...Thunderstorms near the terminal and in
all approach corridors will make for difficult operations this
afternoon and evening. Strong outflow winds from the northeast will
be possible after sunset, and these winds could also trigger new
thunderstorm development near the terminal. The best bet for a quiet
period will be between midnight and sunrise, although this is not
certain. More storms are expected to develop Tuesday morning,
becoming most numerous in the afternoon, affecting all approach
corridors and possibly the terminal as well.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will affect much of the region
this afternoon through tonight, and could affect all TAF sites
except KBIH. The main threats with thunderstorms will be very heavy
rain, low ceilings with terrain obscuration, and erratic, gusty
winds. Thunderstorm coverage will decrease before sunrise Tuesday
morning before increasing again later in the morning, spreading as
far west as KBIH by afternoon. The main threats will remain the same.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Varian
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 7:20 PM MSTDust Storm WarningVEFMohave85 min
Jul 25, 11:36 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 11:45 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 1:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Jul 25, 1:47 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 4:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.